Posted by d smith on April 28, 1999 at 09:51:11
I am a 29 year old male, slim and in good health. I was diagnosed with hypothyroidism about 2 years ago and am taking levoxyl daily. Last summer, my triglyceride level was measured at over 700. I then started taking gemfibrozil for a few months. I eventually dropped the gemfibrozil due to mild stomach discomfort and decided to increase my exercise routine and tune more fats from my diet. Is this a bad idea to stop the medication and try to help the situation "naturally"? I really dont like the idea of taking medication daily. I do not smoke, I drink once or twice a year, I exercise more than the average person, and eat very little meat and about avg amount of fat. First, is the hypothyroid related to the elevated TG's? Can exercise and diet really control the TG's, or is the gemfibrozil a must. I find it hard to believe that I have high TG's since I am in such good health and very thin. Is this a sign of things to come? Any info would be much appreciated.
Posted by CCF CARDIO MD - DLB on April 29, 1999 at 18:03:45
Dear d smith
Untreated hypothyroidism can elevate the triglycerides. Exercise and a proper diet can decrease the trigylceride level. I always recommend these before medication. While an elevated triglyceride level does raise your risk of heart disease somewhat according to most experts, the real risk of very elevated triglycerides (>1000) is inflammation of the pancreas. At that level (>1000), it must usually be treated with medications.
I hope this has been useful. I wish you the best of luck. Feel free to write back.
Information provided here is for general purposes only. Specific questions should be addressed to your own doctor. If you would like to make an appointment at the Cleveland Clinic Heart Center, please call 1-800-CCF-CARE or inquire online by using the Heart Center website at www.ccf.org/heartcenter. The Heart Center website contains a directory of the cardiology staff that can be used to select the physician best suited to address your cardiac problem.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.